Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 420, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2009, 3:14 PM CDT for Sumter County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2009, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 21, 2009, 3:39 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:11 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 21, 3:11 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT FRI AUG 21 2009 .DISCUSSION... THE COOL FRONT IS ON THE MOVE AND SHOULD REACH NW ALABAMA AROUND SUNSET. SURFACE DEWPOINT HAS ALREADY FALLEN TO 61 DEGREES AT MEMPHIS TENNESSEE. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...WITH LOCALLY STRONG STORMS SOUTH OF I-20 IN MORE UNSTABLE AIR MASS. THUNDERSTORM INTENSITY AND COVERAGE WILL DECREASE AFTER SUNSET...BUT THERE WILL BE ENOUGH LIFT ALONG FRONT FOR CONVECTIVE DEVELOPMENT EVEN AFTER MIDNIGHT. SURFACE FRONT SHOULD BE NEAR TROY ALABAMA BY SUNRISE SATURDAY AND DIGGING UPPER TROF WILL PUSH MUCH DRIER ALOFT RAPIDLY SOUTHEASTWARD INTO ALABAMA. THERE MAY BE SOME LINGERING LOW CLOUDS ACROSS SOUTHEAST COUNTIES SATURDAY MORNING...BUT THESE SHOULD CLEAR OUT RAPIDLY. AFTER MANY DAYS OF 70+ DEWPOINTS...DRIER AIR WILL OVERSPREAD ALL OF CENTRAL ALABAMA OVER THE WEEKEND WITH DEWPOINTS FALLING INTO THE UPPER 50S TO LOWER 60S. FORECAST LOWS WILL NOT LIKELY SET ANY RECORDS...BUT READINGS WILL BE 5-10 DEGREES BELOW NORMAL. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK AND TEMPERATURES WILL WARM BACK TO NEAR AVERAGE VALUES AS UPPER TROF LIFTS OUT OF REGION. ONCE TROF LIFTS OUT OF AREA...A RATHER FLAT PATTERN DEVELOPS NEXT WEEK WITH A GRADUAL INCREASE IN MOISTURE OVER THE SOUTHEAST STATES. THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO EASTERN COUNTIES BY WEDNESDAY AND THURSDAY. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. MOIST AIRMASS REMAINS ACROSS THE AREA AHEAD OF AN APPROACHING COLD FRONT. GENERALLY VFR BKN CEILINGS ACROSS MUCH OF THE AREA. LOCATIONS WITH MVFR CONDITIONS SHOULD CONTINUE TO IMPROVE OVER THE NEXT SEVERAL HOURS. EXPECT SCT SH/TS TO CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON. HARD TO PINPOINT AN EXACT TIME AT EACH TERMINAL AND WILL COVER WITH VCTS. STRONGER STORMS WILL PRODUCE HEAVY RAINFALL AND GUSTY WINDS. THE FRONT WILL MOVE INTO THE NORTHWESTERN PORTION OF CENTRAL ALABAMA AFTER 6PM TONIGHT AND CROSS THE AREA OVERNIGHT. A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE FRONT. STORMS COULD PRODUCE HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH. ACTIVITY WILL PUSH OUT OF TCL...BHM...AND EET BY 07Z AND OUT OF ANB...MGM AND TOI BY 10Z. BEHIND THE FRONT...LOWERED CEILINGS COULD LINGER PAST SUNRISE SATURDAY MORNING...BUT THINK A GENERAL CLEARING TREND WILL OCCUR. UNCLEAR AT THIS TIME AS TO THE LIKELIHOOD OF FOG DEVELOPMENT BEHIND THE FRONT. WINDS ARE FORECASTED TO STAY UP AT MANY LOCATIONS...BUT GROUND CONDITIONS WILL STILL BE RATHER MOIST. FOR NOW WILL INCLUDE BKN MVFR CEILINGS AND WILL LIKELY UPDATE TO INCLUDE BR WITH NEXT ISSUANCE. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 64 85 57 84 56 / 30 10 0 0 0 ANNISTON 66 86 60 85 60 / 30 10 0 0 0 BIRMINGHAM 67 87 61 84 60 / 30 10 0 0 0 TUSCALOOSA 66 89 60 86 60 / 30 10 0 0 0 CALERA 66 88 61 85 61 / 30 10 0 0 0 AUBURN 69 86 63 85 62 / 40 10 0 0 0 MONTGOMERY 69 90 63 88 62 / 40 10 0 10 0 TROY 71 89 62 88 60 / 40 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT FRI AUG 21 2009 ALZ011>015-017>050-221800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 7 PM AREA-WIDE AS A COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. THE PRIMARY THREATS WILL BE WIND GUSTS TO 45 MPH AND ALSO TORRENTIAL RAINFALL RESULTING IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED TODAY. 12/SIRMON
In the hours before
Special weather statement, Aug 21, 2:36 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 236 PM CDT FRI AUG 21 2009 ALZ040-042-044-212030- DALLAS-LOWNDES-MONTGOMERY- 236 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS...LOWNDES AND MONTGOMERY COUNTIES UNTIL 330 PM CDT... AT 235 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AUTAUGAVILLE TO 7 MILES EAST OF CAMDEN...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF PRATTVILLE TO 7 MILES EAST OF CAMDEN...MOVING SOUTHEAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BENTON. MINTER. WHITE HALL. COLLIRENE. FARMERSVILLE. LOWNDESBORO. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:53 PM CDT | Areal Flood Advisory | BMX | Pike | 3 hr |
| Aug 21, 4:18 PM CDT | Flash Flood Warning | BMX | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.